How Does Mirtazapine Induce Weight Gain?

Joel Lamoure, RPh, BSP, FASCP

Disclosures

March 06, 2009

Question
One of the known side effects of mirtazapine is weight gain. Do we know the mechanism by which this happens? In other words, if the patient is vigilant about caloric intake, will the weight gain still occur? Is it possible that this medication lowers the metabolic rate?

Response from Joel Lamoure, RPh, BSP, FASCP
Assistant Professor, Department of Psychiatry, University of Western Ontario, London, Ontario, Canada; Mental Health Pharmacist, London Health Sciences Centre, London, Ontario, Canada

Mirtazapine (Remeron®) is an atypical antidepressant with noradrenergic and specific serotonergic activity that blocks alpha-2 autoreceptors and heteroreceptors (enhancing serotonin release), selectively antagonizes the serotonin 5-HT2 and 5-HT3 receptors in the central and peripheral nervous system, enhances serotonin neurotransmission at the 5-HT1 receptor, and blocks the histaminergic (H1) and muscarinic receptors.[1,2,3] Mirtazapine is not a serotonin or norepinephrine reuptake inhibitor.[1]

Mirtazapine is associated with weight gain both in the short- and long-term.[4] Patients taking mirtazapine often report a voracious appetite, with intense cravings for carbohydrates.[1] One meta-analysis examining 4 studies demonstrated that the majority of weight gain took place during the first 4 weeks of treatment.[4] A study by Thase and colleagues[5] found that the incidence of self-reported weight gain after 12 weeks of mirtazapine was 21%. This incidence increased to 30% in patients who remained on mirtazapine during the 40-week continuation phase of treatment. However, there was no statistically significant difference between mirtazapine vs placebo with respect to the incidence of new-onset weight gain during the continuation phase. Specifically, this study found that weight gain during the 40 weeks of the continuation phase was only about half the weight gain observed during the first 8 to 12 weeks of therapy.

The exact mechanism by which mirtazapine induces weight gain has not been clearly elucidated, but it appears to be multifactorial and pharmacodynamic in nature. Several hypotheses have been put forth in the literature. For example, some suggest that mirtazapine-induced weight gain may be secondary to its effects on the 5-HT2C and H1 receptors.[2]

A second hypothesis for mirtazapine-induced weight gain is a disturbance of the neurobiological controls that regulate food intake.[1] A study by Fernstorm[3] demonstrated a reduction of the basal metabolic rate in patients treated with antidepressants in general. Given this observation, it may be prudent for patients taking mirtazapine to be vigilant about caloric intake to minimize weight gain. However, there have been no published studies that examined whether being proactive in this manner reduces subsequent weight gain in those taking mirtazapine.

Certain antidepressants in general may induce weight gain, partially as a result of increase in fat mass, which is a major determinant of serum leptin levels. Leptin is a fat cell hormone that causes appetite-reducing feedback.[1] Consequently, another hypothesis is that mirtazapine-induced weight gain may be secondary to changes in leptin and the tumor necrosis factor-alpha (TNF-alpha) cytokine system.

One open-labeled study involving 11 patients taking mirtazapine demonstrated that during the first week of therapy, a significant increase in weight (mean weight gain of 2.4 kg) was observed, and plasma levels of TNF-alpha increased. A slight and slow increase in leptin became significant by the end of the fourth week of treatment. Therefore, the findings suggested that the activation of the TNF-alpha cytokine system may be an early, sensitive, and specific marker of mirtazapine-induced weight gain. In addition, leptin may be a less sensitive and more variable marker with respect to weight gain.[6]

Although the details of the mechanism by which mirtazapine causes weight gain are unknown, future research is desirable because the implications of this side effect may be catastrophic in some individuals. Specifically, mirtazapine-induced weight gain may contribute to worsening of obesity-related preexisting comorbidities (eg, hyperlipidemia, coronary artery disease, hyperglycemia) or lead to the development of comorbidities that are linked to obesity, such as type 2 diabetes.[7]

Researchers evaluated whether Beck Depression Inventory scores suggesting depression or use of antidepressant medications led to the development of diabetes in a study population of patients with impaired glucose tolerance.[8] Patients were randomized into one of 3 groups: standard lifestyle recommendations plus placebo; metformin plus standard lifestyle recommendations; and intensive lifestyle recommendations. Glucose, Beck Depression Inventory, weight, and fasting insulin levels were assessed at baseline and annually during the study. The researchers found that patients in the intensive lifestyle arm and placebo arm who took antidepressants at baseline or frequently during the study were 2 to 3 times more likely to have diabetes develop. Elevated depressive symptoms in and of themselves did not predict the development of type 2 diabetes.

In conclusion, it is essential that the patient as a whole be considered when initiating mirtazapine to treat moderate depression. Comorbidities, medications, and patient goals should all be central in the therapeutic decision. Our premise and promise to the patient should always be to get the right drug to the right patient at the right time for the right condition, with a minimum of side effects.

Acknowledgment

The author acknowledges Jessica Stovel, Clinical Pharmacist at Victoria Hospital, London Health Sciences Centre, for research and contributions to this article.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....